Alert archive / Arizona / Severe Thunderstorm Warnings in 2010
Severe Thunderstorm Warning 7, NWS Tucson, AZ
NWS Tucson, AZ issued this severe thunderstorm warning at Jul 16, 2010, 1:17 PM MST for Pima County, Arizona. It was in force for 43 min. No storm report in the archive falls inside the area while it was in force.
The area
The outline as issued.
The facts
- Issued
- Jul 16, 2010, 1:17 PM MST (20:17 UTC)
- Expired
- Jul 16, 2010, 2:00 PM MST
- In force
- 43 min
- Issued by
- NWS Tucson, AZ
- Area
- Storm-based polygon
County Pima County, AZ
The radar
The Phoenix radar (KIWA), 119 km from the middle of the area, began a volume at 20:20 UTC, the scan nearest the moment this went out.
Open the radar archive at this moment
The archived warnings, watches and discussions in force at that minute are drawn over the scan, this one among them.
Did it verify
Not verified. The Iowa Environmental Mesonet's Cow found no qualifying storm report inside this severe thunderstorm warning while it was in force. That is not proof nothing happened: reports are thin where few people live.
Cow counts a report within 15 km of the polygon while the warning was in force: a tornado for a tornado warning; hail of 1 inch or more, a gust of 58 mph or more or wind damage for a severe thunderstorm warning; a flash flood report for a flash flood warning.
The nearest sounding before it
Phoenix, AZ (KPSR), launched 12:00Z, 8.3 hours before the alert went out and 121 km from the middle of its area. This is the routine balloon launch nearest before it, the air the forecaster had in hand, not a measurement taken for the alert.
- Mixed-layer CAPE
- 43 J/kg
- Mixed-layer CIN
- -402 J/kg
- Mixed-layer LCL
- 2976 m above ground
- 0-6 km bulk shear
- 10 kt
- 0-1 km storm-relative helicity
- 20 m²/s²
- 0-3 km storm-relative helicity
- 11 m²/s²
- Significant tornado parameter
- 0.0
- Supercell composite
- 0.0
The text
As transmitted, in the capitals the NWS used until 2016.
561 WUUS55 KTWC 162017 SVRTWC AZC019-162100- /O.NEW.KTWC.SV.W.0007.100716T2017Z-100716T2100Z/ BULLETIN - EAS ACTIVATION REQUESTED SEVERE THUNDERSTORM WARNING NATIONAL WEATHER SERVICE TUCSON AZ 117 PM MST FRI JUL 16 2010 THE NATIONAL WEATHER SERVICE IN TUCSON HAS ISSUED A * SEVERE THUNDERSTORM WARNING FOR... NORTH CENTRAL PIMA COUNTY IN SOUTH CENTRAL ARIZONA... * UNTIL 200 PM MST * AT 112 PM MST...NATIONAL WEATHER SERVICE DOPPLER RADAR INDICATED A SEVERE THUNDERSTORM CAPABLE OF PRODUCING DAMAGING WINDS IN EXCESS OF 60 MPH. THIS STORM WAS LOCATED 7 MILES NORTH OF VAYA CHIN. * THE SEVERE THUNDERSTORM WILL OTHERWISE REMAIN OVER MAINLY RURAL AREAS OF THE INDICATED COUNTY. PRECAUTIONARY/PREPAREDNESS ACTIONS... SEEK SHELTER INDOORS. EXPECT DAMAGING WINDS IN EXCESS OF 60 MPH ACCOMPANIED BY BLOWING DUST AND LIMITED VISIBILITIES. && LAT...LON 3231 11235 3236 11249 3250 11241 3251 11227 TIME...MOT...LOC 2017Z 015DEG 8KT 3242 11236 $$
2 follow-up statements
509 WWUS55 KTWC 162032 SVSTWC SEVERE WEATHER STATEMENT NATIONAL WEATHER SERVICE TUCSON AZ 132 PM MST FRI JUL 16 2010 AZC019-162100- /O.CON.KTWC.SV.W.0007.000000T0000Z-100716T2100Z/ PIMA AZ- 132 PM MST FRI JUL 16 2010 ...A SEVERE THUNDERSTORM WARNING REMAINS IN EFFECT UNTIL 200 PM MST FOR NORTH CENTRAL PIMA COUNTY... AT 124 PM MST...NATIONAL WEATHER SERVICE DOPPLER RADAR CONTINUED TO INDICATE A SEVERE THUNDERSTORM CAPABLE OF PRODUCING DAMAGING WINDS IN EXCESS OF 60 MPH. THIS STORM WAS LOCATED OVER NORTH CENTRAL PIMA COUNTY...OR 7 MILES NORTHEAST OF HICKIWAN...MOVING SOUTHWEST AT 10 MPH. PRECAUTIONARY/PREPAREDNESS ACTIONS... IN ADDITION TO DAMAGING WINDS...FREQUENT CLOUD TO GROUND LIGHTNING IS OCCURRING WITH THIS STORM. MOVE INDOORS IMMEDIATELY! IF YOU CAN HEAR THUNDER...LIGHTNING IS CLOSE ENOUGH TO STRIKE YOU. SEEK SHELTER INDOORS. EXPECT DAMAGING WINDS IN EXCESS OF 60 MPH ACCOMPANIED BY BLOWING DUST AND LIMITED VISIBILITIES. && LAT...LON 3232 11236 3236 11249 3250 11241 3251 11231 TIME...MOT...LOC 2030Z 027DEG 8KT 3241 11239 $$
176 WWUS55 KTWC 162055 SVSTWC SEVERE WEATHER STATEMENT NATIONAL WEATHER SERVICE TUCSON AZ 155 PM MST FRI JUL 16 2010 AZC019-162100- /O.EXP.KTWC.SV.W.0007.000000T0000Z-100716T2100Z/ PIMA AZ- 155 PM MST FRI JUL 16 2010 ...THE SEVERE THUNDERSTORM WARNING FOR NORTH CENTRAL PIMA COUNTY WILL EXPIRE AT 200 PM MST... THUNDERSTORMS OVER NORTH CENTRAL PIMA COUNTY NEAR HICKIWAN AND VAYA CHIN HAVE WEAKENED BELOW SEVERE LIMITS. THUS THE WARNING WILL BE ALLOWED TO EXPIRE AT 2 PM MST. HOWEVER...THUNDERSTORMS WILL CONTINUE IN THIS AREA THROUGH 3 PM...WITH SOME OF THEM PRODUCING WIND GUSTS UP TO 50 MPH AND LOCALLY HEAVY RAIN. RAINFALL AMOUNTS MAY APPROACH ONE INCH PER HOUR WHICH MAY LEAD TO LOCALIZED FLOODING PROBLEMS. $$
What forecasters said that day
The local office's own words before this severe thunderstorm warning went out, as it sent them, from the Iowa Environmental Mesonet's archive of National Weather Service text.
NWS Tucson, AZ wrote its last area forecast discussion before this severe thunderstorm warning went out at Jul 16, 9:30 AM MST, 3 hours 47 minutes earlier.
Area forecast discussion, Jul 16, 9:30 AM MST, 3 hours 47 minutes before
AREA FORECAST DISCUSSION NATIONAL WEATHER SERVICE TUCSON AZ 930 AM MST FRI JUL 16 2010 .SYNOPSIS...HIGH PRESSURE ALOFT WILL REMAIN JUST TO THE NORTH OF SOUTHERN ARIZONA OVER THE NEXT SEVERAL DAYS. THIS WILL RESULT IN FAVORABLE EASTERLY FLOW FOR AFTERNOON AND EVENING SHOWER AND THUNDERSTORM ACTIVITY. BOTH DAYTIME AND NIGHTTIME TEMPERATURES ARE EXPECTED TO REMAIN ABOVE NORMAL AS WELL. && .DISCUSSION...DEBRIS CLOUDINESS FROM LAST EVENINGS NEW MEXICO MCS REMAINING QUITE THICK OVER MOST OF THE AREA THIS MORNING. THIS IS HOLDING TEMPS BACK SOME THIS MORNING DESPITE ANOTHER VERY WARM OVERNIGHT(THE TUS OVERNIGHT LOW WAS 85 DEGS). MONSOON HIGH CENTER HAS CONSOLIDATED INTO A MORE DOMINANT CENTER OVER THE FOUR CORNERS. UPPER LEVEL DISTURBANCE IS ROTATING UNDER THE HIGH JUST SOUTH OF THE TEXAS BIG BEND. THE CORE OF THIS DISTURBANCE WILL PASS OVER SOUTHERN CHIHUAHUA THIS AFTERNOON...BUT WITH A TAIL OF ENERGY EXTENDING NORTH INTO SOUTHERN NEW MEXICO. TODAY AND TONIGHT...THIS MORNINGS TUS SOUNDING SHOWS GOOD COOLING AROUND 500 MB...WITH THE TEMP NOW DOWN TO -7 DEG C. WE HAVE ALSO SEEN SOME WARMING IN THE 600-700 MB LAYER. SOUNDING WOULD SUGGEST A HIGH TODAY OF 103...OFFICIAL FORECAST SHOOTS FOR 104. EXTENSIVE CLOUD COVER MAY KEEP US BELOW THESE LEVELS AND MAY NEED TO SHAVE A FEW DEGREES OFF MAX HIGH. 12Z BUF NAM SOUNDING FOR THIS AFTERNOON IS LACKING A BIT IN INSTABILITY WITH CAPE OF ONLY 100 J/KG(NAM SUGGESTS 500 MB TEMPS WARM TO -4 C)...MY MODIFIED TUS SOUNDING WITH A HIGH OF 102 DEGS AND DEWPOINT OF 52 DEG IS A LITTLE MORE OPTIMISTIC YIELDING AROUND 400 J/KG. THE MAIN DETERRENT FOR AFTERNOON CONVECTION WILL BE EXTENSIVE CLOUD COVER LIMITING HEATING AND AN INVERSION BETWEEN 450-400 MB AND THESE ARE TIED TOGETHER SINCE STRONGER HEATING WILL OVERCOME THIS INVERSION. WIND PROFILE ALREADY SHOWING BETTER FLOW WITH NE 15-20 KTS BETWEEN 500-400 MB. THIS FLOW WILL INCREASE THIS AFTERNOON AND EVENING AS DISTURBANCE APPROACHES. THE BEST FLOW WILL BE SEEN BETWEEN 5PM-2AM WITH 20-35 KTS OF FLOW BETWEEN 600-500 MB. TODAYS ACTIVITY IS TIED VERY MUCH TO HOW MUCH CURRENT CLOUD COVER BREAKS AND THINS...WE WILL NEED TO WARM INTO THE 100-104 DEG RANGE TO REALLY GET ACTIVITY GOING. AS OF THIS WRITING IT IS STILL UNCLEAR HOW THE CLOUD COVER WILL EVOLVE. THERE IS CLEARING IN SOUTHERN COCHISE COUNTY AND SOUTHERN NEW MEXICO...BUT LOTS OF CLOUDINESS OVER THE SOUTHERN RIM. STORM MOTIONS WILL BE EAST TO WEST LESS 10-15 MPH. CURRENT POPS REFLECT ELEVATED MONSOON LEVEL WILL NOT ADJUST GIVEN EXISTING UNCERTAINTY. SATURDAY...A FAVORABLE FLOW PATTERN CONTINUES ON SATURDAY WITH EASTERLY 20-30 KTS BETWEEN 700-400 MB. AGAIN LEFT OVER DEBRIS CLOUDINESS WILL PLAY A BIG ROLE IN ACTIVITY...BUT WITH GOOD INSTABILITY AND FLOW WOULD EXPECT AN ACTIVE DAY WITH ENOUGH SURFACE HEATING. WILL CONTINUE TO SHOW UPTURN IN POPS(40-60 PCT). && .AVIATION...VALID 16/12Z-17/12Z WEST AND NW OF KTUS SLIGHT CHANCE TSRA/SHRA MAINLY 20Z TODAY TO 06Z SATURDAY. OTHERWISE SCT-OCCASIONALLY BKN CLOUDS 12-15K FT AGL. KTUS VICINITY EAST AND SOUTH...ISOLD TSRA/SHRA ENDING AROUND 15Z. SCT- NUMEROUS TSRA/SHRA DEVELOPING AROUND 19Z AND CONTINUING INTO TONIGHT. OTHERWISE CLOUD DECKS MAINLY 10-12K FT AGL THRU THE PERIOD. SURFACE WIND GENERALLY LESS THAN 10 KTS...ALTHOUGH WIND GUSTS APPROACHING 45 KTS VICINITY STRONGEST TSTMS. AVIATION DISCUSSION NOT UPDATED FOR TAF AMENDMENTS. && .FIRE WEATHER...AMPLE MOISTURE FOR SCATTERED SHOWERS AND THUNDERSTORMS FROM TUCSON EASTWARD AND SOUTHWARD INTO EARLY NEXT WEEK...WITH JUST ISOLATED SHOWERS AND THUNDERSTORMS WEST OF TUCSON. BULK OF ACTIVITY IS EXPECTED TO OCCUR DURING THE AFTERNOON AND EVENING HOURS. EVEN THOUGH FIRE WEATHER CONCERNS ARE MINIMAL DUE TO THE INCREASE IN RELATIVE HUMIDITIES...WINDS WILL BE GUSTY AND ERRATIC NEAR THUNDERSTORMS. ABOVE NORMAL DAYTIME TEMPERATURES WILL PREVAIL INTO EARLY NEXT WEEK. && .TWC WATCHES/WARNINGS/ADVISORIES...NONE. SHOEMAKER WEATHER.GOV/TUCSON
Hazardous weather outlook, Jul 16, 12:49 PM MST, 28 minutes before
HAZARDOUS WEATHER OUTLOOK NATIONAL WEATHER SERVICE TUCSON AZ 1249 PM MST FRI JUL 16 2010 AZZ019-029>035-172000- NORTHERN GREENLEE COUNTY-SOUTHEAST PINAL COUNTY- UPPER GILA RIVER VALLEY-WESTERN PIMA COUNTY-TOHONO OODHAM NATION- TUCSON METRO/MARANA/GREEN VALLEY-SANTA CRUZ COUNTY-COCHISE COUNTY- 1249 PM MST FRI JUL 16 2010 THIS HAZARDOUS WEATHER OUTLOOK IS FOR PORTIONS OF SOUTH CENTRAL ARIZONA AND SOUTHEAST ARIZONA. .DAY ONE...THIS AFTERNOON AND TONIGHT A VERY MOIST ATMOSPHERE IS IN PLACE TODAY...COMBINED WITH AFTERNOON HEATING...SCATTERED SHOWERS AND THUNDERSTORMS WILL BE DEVELOPING. THE BEST ACTIVITY WILL BE OVER COCHISE...SANTA CRUZ...GREENLEE AND WESTERN PIMA CONUTIES...THESE AREAS WILL HAVE THE BEST SURFACE HEATING. SOME OF THESE STORMS WILL BE CAPABLE OF PRODUCING WIND GUSTS UP TO 50 MPH AND LOCALIZED HEAVY RAINFALL. RAINFALL AMOUNTS NEAR THE STRONGEST STORMS MAY APPROACH ONE INCH...WHICH MAY PRODUCE LOCALIZED FLOODING PROBLEMS. .DAYS TWO THROUGH SEVEN...SATURDAY THROUGH THURSDAY THE FAVORABLE FLOW PATTERN WILL CONTINUE THROUGH SUNDAY...WITH ELEVATED MONSOON SEASON THUNDERSTORM CHANCES...SOME OF THESE STORMS WILL BE STRONG. .SPOTTER INFORMATION STATEMENT... WEATHER SPOTTERS ARE ENCOURAGED TO REPORT SIGNIFICANT WEATHER CONDITIONS ACCORDING TO STANDARD OPERATING PROCEDURES. WEATHER.GOV/TUCSON
In the hours before
Special weather statement, Jul 16, 12:59 PM MST, 18 minutes before
SPECIAL WEATHER STATEMENT
NATIONAL WEATHER SERVICE TUCSON AZ
1259 PM MST FRI JUL 16 2010
AZZ031-032-162045-
TOHONO OODHAM NATION AZ-WESTERN PIMA COUNTY AZ-
1259 PM MST FRI JUL 16 2010
...SIGNIFICANT WEATHER ADVISORY FOR NORTHERN PIMA COUNTY UNTIL 145 PM
MST...
AT 1254 PM MST...NATIONAL WEATHER SERVICE DOPPLER RADAR WAS TRACKING
A STRONG THUNDERSTORM 21 MILES NORTHWEST OF SANTA ROSA...OR NEAR
VENTANA AND HICKIWAN...MOVING SOUTHWEST AT 15 MPH.
HAIL UP TO THE SIZE OF PENNIES AND WIND GUSTS UP TO 50 MPH ARE
EXPECTED WITH THIS STORM...ALONG WITH FREQUENT DANGEROUS LIGHTNING.
AREAS AFFECTED BY THIS STORM INCLUDE...HICKIWAN.
LAT...LON 3253 11247 3252 11229 3245 11223 3220 11255
3240 11273
TIME...MOT...LOC 1959Z 053DEG 12KT 3247 11238
CSThe office that day
Everything else NWS Tucson, AZ issued on the same UTC day.
| Issued | Product | Office | Counties | Lasted |
|---|---|---|---|---|
| Jul 15, 5:44 PM MST | Special Weather Statement | TWC | 46 min | |
| Jul 15, 6:02 PM MST | Severe Thunderstorm Warning | TWC | Pima | 21 min |
| Jul 15, 6:11 PM MST | Special Weather Statement | TWC | 49 min | |
| Jul 15, 6:16 PM MST | Flash Flood Warning | TWC | Pima | 61 min |
| Jul 15, 6:20 PM MST | Areal Flood Advisory | TWC | Pinal | 115 min |
| Jul 15, 6:51 PM MST | Special Weather Statement | TWC | Graham | 39 min |
| Jul 15, 8:16 PM MST | Special Weather Statement | TWC | Cochise | 44 min |
| Jul 16, 12:59 PM MST | Special Weather Statement | TWC | 46 min | |
| Jul 16, 2:58 PM MST | Severe Thunderstorm Warning | TWC | Pima | 47 min |
Nearby
Severe Thunderstorm Warnings in Arizona, 2010Every severe thunderstorm warning in 2010
Sources
The product and its follow-ups from the Iowa Environmental Mesonet's archive of National Weather Service and Storm Prediction Center text; the sounding from the Mesonet's radiosonde archive; radar from the NEXRAD Level II archive.